Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Nov 16, 2023, 11:17 AM CST for 4 counties in Minnesota; 9 counties in North Dakota. It took effect at Nov 16, 2023, 12:00 PM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2023, 11:17 AM CST (17:17 UTC)
- In effect from
- Nov 16, 2023, 12:00 PM CST
- Expired
- Nov 16, 2023, 4:28 PM CST
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS73 KFGF 161717 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1117 AM CST Thu Nov 16 2023 MNZ001>003-029-NDZ027>030-038-039-049-052-053-170000- /O.NEW.KFGF.WI.Y.0005.231116T1800Z-231117T0000Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Breckenridge, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1117 AM CST Thu Nov 16 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
218 WWUS73 KFGF 162115 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 315 PM CST Thu Nov 16 2023 MNZ001-002-NDZ027>030-162215- /O.CAN.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/ West Polk-Norman-Grand Forks-Griggs-Steele-Traill- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, and Portland 315 PM CST Thu Nov 16 2023 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory criteria. $$ MNZ003-029-NDZ038-039-049-052-053-170000- /O.CON.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/ Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 315 PM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, Barnes, Cass, Ransom, Sargent and Richland Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
227 WWUS73 KFGF 162228 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 428 PM CST Thu Nov 16 2023 MNZ003-029-NDZ038-039-049-052-053-162330- /O.CAN.KFGF.WI.Y.0005.000000T0000Z-231117T0000Z/ Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 428 PM CST Thu Nov 16 2023 ...WIND ADVISORY IS CANCELLED... Wind speeds will quickly drop early this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 16, 9:53 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 16, 9:53 AM CST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 953 AM CST Thu Nov 16 2023 .UPDATE... Issued at 952 AM CST Thu Nov 16 2023 Frontal boundary moving just a bit faster than anticipated, so adjusted grids a bit. Still thinking that winds will be mostly sub advisory, but will keep an eye on them. Some light snow reported at some of our far northern obs sites, but web cams show not much vis reductions and ND roads have only wet roads for impacts. Adjusted POPs a bit for current trends, but otherwise not much change to the light dusting that is expected up there. UPDATE Issued at 647 AM CST Thu Nov 16 2023 Updated grids for winds. NE winds are gusting to over 20 kts in Devils Lake and this is higher than earlier forecast. So upped winds some. Tweeked winds rest of the day, but kept speeds about the same as previous with gusts 35-40 kts for a brief time in E ND midday or early afternoon. SW edge of the light snow moving now thru Manitoba will skirt the northern border midday or early aftn giving a dusting of snow. && .SHORT TERM...(This afternoon through Friday evening) Issued at 647 AM CST Thu Nov 16 2023 -Majority of the light snow today will stay well to our north with axis of heavier snow north of Brandon to Winnipeg Manitoba. 30 percent chance for 0.25 inch snow this afternoon along Canadian border as systems moves out. -Windy this afternoon, but widespread sustained winds 30 mph or gusts to/over 45 mph not anticipated. 20-30 percent chance for gusts exceeding 45 mph in the central RRV this aftn. Low pressure will quickly move move from the Dickinson area at 08z to near Jamestown at 12z then to near Bemidji at 15z. This low is tracking along a trough which separates a north wind vs a south wind that runs from just south/east of Bismarck to Jamestown to near Bemidji. Already have a north wind in NE ND with gustier north winds in NW MN behind the surface low. Temps upstream are in the low 30s, not much cooler than current temps in NE ND. But 925/850 mb temps drop significantly and thus will not see much of a rise in temps today in NE ND. Far SE ND/WC MN will see a bump in temps this morning but likely fall off this aftn as winds turn northwest. 850 mb cold advection is strongest and sfc cold advection is strongest today from southwest and south central ND into South Dakota where lapse rates will be a bit better and 850 mb winds 40-45 kts will be able to mix down. Mixed layer and lapse rates shallower in E ND and especially NW MN and thus not seeing a 3 hour or longer period where wind gusts or sustained winds remain in advisory levels. Thus agree with past shifts that it is close to advisory winds midday thru mid aftn in E ND (especially SW half of fcst area) not seeing a lengthy enough period or higher potential for 40+ kts in a widespread area to issue a wind advisory. Cool down is short lived as winds turn southwest on Friday and we warm back with widespread 40s. .LONG TERM...(After midnight Friday night through Wednesday) Issued at 647 AM CST Thu Nov 16 2023 -Warm weekend before cooling down next week -Multiple chances for precip next week but not amounting to much While slight differences in the exact strength of the ridging to come this weekend exist cluster analysis show strong agreement in the placement of major features across the continent through the weekend affirming previous forecasts and maintaining the dry and warm forecast this weekend. Highs in the mid to upper 40s for much of region with a few 50s in the southern Valley seem very likley given the strong agreement in low-level thermal ridging protruding into the northern plains this weekend. Though with weak mixing expected to only mix to around around 900mb thus capping sfc temp potential in the low 50s. While ensemble guidance continues to show agreement in the split flow pattern for the central and eastern CONUS early next week after the weekend ridging departs we seem set to see a developing low in the southern plains mirrored by a similar strength low to our north in the eastern Canadian prairies by Monday night. An associated cold front with this northern low could bring some transient precip though QPF would be low due to weak forcing and likley poor moisture access with the southern low blocking the moist Gulf of Mexico flow. Guidance then diverges as eastern ridging will block flow allowing the systems to merge as the southern low heads north through the Great Lakes Tuesday as the ridging steers it north. Depending which system becomes dominant (favoring the northern low in 2 of 3 clusters currently) a strong occluded low could bring backside precip to the western Great Lakes area and as far west as the eastern Dakotas as we reside in NW flow. Net result of all this will be a cool down after the weekend with multiple precip chances through the week amounting to minimal QPF as the NBM mean gives only a 50% chance for >0.10" through Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 647 AM CST Thu Nov 16 2023 Winds the issue today as winds turn north to northwest behind a front this morning in NE ND/NW MN and by noon in SE ND/WC MN. Brief period of winds 25 kt sustained gusts 35 kts E ND/RRV late morning into mid aftn. VFR sky with high or mid clouds to start today, but then a period of MVFR cigs as colder air moves in. Clearing this evening and tonight with diminishing wind. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Riddle LONG TERM...TT AVIATION...Riddle
Hazardous weather outlook, Nov 16, 4:58 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 458 AM CST Thu Nov 16 2023 MNZ004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-054- 171100- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Western Walsh- 458 AM CST Thu Nov 16 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A light rain/snow mix along the Canadian border this morning and afternoon may create slippery travel conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-029-030-040-NDZ024-026>030-038-039-049-052-053-171100- West Polk-Norman-Clay-Wilkin-West Otter Tail-Grant-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 458 AM CST Thu Nov 16 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Strong northwest winds behind a cold front periodically near advisory criteria with 25 mph sustained speeds and gusts into the 35 to 40 mph range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.